Illinois, 2003

Hail and Lightning Strike in Illinois, August 1, 2003

August 1, 2003 · NWS DVN · 8 events in 2 counties and zones

Thunderstorms developed in Eastern Iowa along an old boundary the evening of July 31st and moved east, crossing the Mississippi River around Midnight CST. The storms produced considerable amounts of hail across Stephenson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
$90,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in Eastern Iowa along an old boundary the evening of July 31st and moved east, crossing the Mississippi River around Midnight CST. The storms produced considerable amounts of hail across Stephenson County. A barn was struck by lightning west of Loran in Southeast Jo Daviess County and completely burned to the ground. Fortunately no injuries occurred from the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT THU JUL 31 2003

18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT
EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN
AND WRN SD.  MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED
THROUGH SERN NE  SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE
CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH
TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS.
ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT
GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE
CLOSED H5 LOW JUST N OF KINL.  MODELS REMAIN IN GOOD AGREEMENT ON
MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY
MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC
FLOW.  MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH
THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE
ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI
VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO
OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO
IT HANDLING OF THE SURFACE FEATURES.  CURRENT FORECAST HAS LIKELY
POPS FOR OVER NIGHT.  WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE
POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN
TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG
OUTFLOW LAID OUT BY THIS MORNINGS MCW.  THE SOUTHERN CWA SHOULD ONLY
SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT
ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER
NIGHT.  WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE
CATEGORY.  FRONT IS PROGGED TO MOVE THROUGH  FRIDAY EVENING AND WILL
CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING
AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS.  BY
SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS
THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL
BE LIMITED TO THE AFTERNOON AND EVENING.  GOING TEMP FORECAST LOOKS
REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF

.LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN
GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE
CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL
PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE
70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY.
AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR
ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE
EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS
THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO
MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST
AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR
DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH
VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY
WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST
LOWER 80S FOR SECOND HALF OF LONGER RANGE.   ..12..

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 31, 3:18 AM CST, 21 hours 12 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT
MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL
DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS
TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST
OF THE MISSISSIPPI.

TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF
THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE
LEVELS IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE
AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO
MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON
SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED
WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO
BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD
DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER
UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY.

SF

In the hours before

Local storm report, Jul 31, 8:15 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Jul 31, 8:22 PM CST, 4 hours 8 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-010355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR
PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...

SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR AND CLINTON.

IN ILLINOIS...THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE.

SEVERE THUNDERSTORM WATCH NUMBER 821 REMAINS IN EFFECT UNTIL 11:00
PM CDT FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...BUCHANAN...
DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO EXTREME
NORTHEAST IOWA FROM NEAR DECORAH...TO CHARLES CITY. THESE
THUNDERSTORMS IF THEY HOLD TOGETHER...MAY AFFECT PORTIONS OF
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES AROUND 11:00 PM...POSING
A THREAT OF LARGE HAIL AND DAMAGING WINDS.

05
Local storm report, Jul 31, 8:50 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14

ZCZC CHILSRDVN ALL
TTAA00 KDVN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14
Special weather statement, Jul 31, 9:50 PM CST, 2 hours 40 minutes before
IAZ040>042-010415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 821 IN EFFECT UNTIL 11 PM CDT HAS
BEEN ALLOWED TO EXPIRE.

IN NORTHEAST IOWA...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE
FOLLOWING COUNTIES...BUCHANAN...DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO PORTIONS
OF NORTHEAST AND NORTH CENTRAL IOWA FROM NEAR DECORAH...TO MASON
CITY. THESE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AND IF THEY HOLD
TOGETHER...THEY MAY AFFECT BUCHANAN...DELAWARE AND DUBUQUE COUNTIES
BETWEEN MIDNIGHT AND 4 AM. ISOLATED LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THESE STORMS.

05

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Stephenson

When
August 1, 12:30 AM CST
Where
Stephenson County, 3 mi N of Pearl City
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -89.833

Lightning, Jo Daviess

When
August 1, 12:40 AM CST
Where
Jo Daviess County, 9 mi SSE of Stockton
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Location is 0.5 to 1.5 miles west of Loran, Illinois in Stephenson County. The barn was in poor condition and was used to house only cattle and hay. All the cattle were successfully evacuated from the barn and the hay was very old and in poor quality.

Hail, Stephenson

When
August 1, 12:44 AM CST
Where
Stephenson County, 1 mi SW of Kent
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.283, -89.917

Hail, Stephenson

When
August 1, 12:52 AM CST
Where
Stephenson County, 1 mi E of Kent
Measured
1 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.300, -89.883

Hail, Stephenson

When
August 1, 1:25 AM CST
Where
Stephenson County, 1 mi S of Kent
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -89.900

Hail, Stephenson

When
August 1, 1:45 AM CST
Where
Stephenson County, 1 mi W of Eleroy
Measured
1 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -89.783

Hail, Stephenson

When
August 1, 1:48 AM CST
Where
Stephenson County, 8 mi W of Freeport
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -89.767

Hail, Stephenson

When
August 1, 1:48 AM CST
Where
Stephenson County, 3 mi E of Cedarville
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.367, -89.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374111, 5374184, 5374112, 5374113, 5374114, 5374115, 5374116, 5374117.